Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 2, 2014, 7:14 PM CDT for Linn County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2014, 7:14 PM CDT (00:14 UTC)
- Expired
- Apr 2, 2014, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 428 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS53 KEAX 030014
SVREAX
KSC107-030045-
/O.NEW.KEAX.SV.W.0023.140403T0014Z-140403T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 PM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LINN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
KINCAID...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PARKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3807 9508 3826 9508 3826 9507 3835 9507
3839 9502 3839 9501 3821 9476 3807 9507
TIME...MOT...LOC 0014Z 224DEG 26KT 3818 9511
HAIL...1.00IN
WIND...60MPH
$$
CDB3 follow-up statements
305
WWUS53 KEAX 030025
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 PM CDT WED APR 2 2014
KSC107-030045-
/O.CON.KEAX.SV.W.0023.000000T0000Z-140403T0045Z/
LINN KS-
725 PM CDT WED APR 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 745 PM CDT...
AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BLUE MOUND...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PARKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 9476 3809 9508 3826 9508 3826 9507
3835 9507 3839 9502 3839 9501
TIME...MOT...LOC 0025Z 231DEG 24KT 3821 9501
HAIL...1.00IN
WIND...60MPH
$$
CDB431
WWUS53 KEAX 030035
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT WED APR 2 2014
KSC107-030045-
/O.CON.KEAX.SV.W.0023.000000T0000Z-140403T0045Z/
LINN KS-
735 PM CDT WED APR 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 745 PM CDT...
AT 732 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
PARKER...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
PARKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 9476 3818 9507 3826 9508 3826 9507
3835 9507 3839 9502 3839 9501
TIME...MOT...LOC 0035Z 231DEG 24KT 3825 9494
HAIL...1.00IN
WIND...<50MPH
$$
CDB745
WWUS53 KEAX 030041
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT WED APR 2 2014
KSC107-030051-
/O.EXP.KEAX.SV.W.0023.000000T0000Z-140403T0045Z/
LINN KS-
741 PM CDT WED APR 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINN COUNTY IN
EAST CENTRAL KANSAS WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3821 9476 3818 9507 3826 9508 3826 9507
3835 9507 3839 9502 3839 9501
TIME...MOT...LOC 0041Z 231DEG 24KT 3827 9490
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:28 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 2, 6:28 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT Wed Apr 2 2014
.SHORT TERM...(This Evening through Thursday Night)
Issued at 309 PM CDT WED APR 2 2014
As of early afternoon, the majority of showers have exited the
forecast area, with only isolated showers or light drizzle present.
Visible satellite imagery shows widespread cloud cover across the
CWA. Retreating southern periphery of clouds have been noted north
of the warm front over SE KS into SW MO as of the past couple hours.
The warm front, analyzed from surface observations, radar fine
line, and cumulus field, currently stretches from Ponca City, OK to
Parsons, KS to just south of Springfield, MO. Eastern extent of this
boundary has experienced reinforced cold air from earlier and
ongoing weak convection, and even a slight southward jog of the
boundary near SGF.
Forecast concerns first hinge on potential for convection this
evening and overnight. Convective-resolving models (HRRR, EAX 4-km
WRF, LSX 12-km WRF, NAM NCEP) have shown similar outputs to
convective behavior and warm frontal position during the next 6-12
hours. Models have been very persistent in first developing
convection along the warm front in SE KS between 22-01Z. There
remains some uncertainty to how far north the warm front will reach
this evening. High-resolution model guidance places the boundary
within the southern two-tiers of counties in the CWA (Mound City to
Clinton) by early evening, but some of this northern extent may be
limited by the recent reinforcement of cooler air from showers just
north of the boundary along I-44. Nevertheless, expect the boundary
to be in/just south of the CWA by early/mid evening. Additional
convection is expected to develop along the warm front this evening,
and with a favorable environment for well-organized convection
including supercells, with large hail to golfball-sized and damaging
wind gusts possible with these storms that remain along and just
south of the warm front. In addition, with the enhanced low-level
shear near/along the boundary, the potential for tornadoes will also
be possible. To the north of the boundary, additional convection will
develop between 02-05Z over much of the forecast area. Some of these
storms, especially south of Highway 36, will have a favorable
environment with ample elevated instability and wind shear to support
storms capable of producing severe hail. The highest probability of
these elevated storms producing severe weather will be between 02-08Z
in the CWA. Will also have to monitor any additional convection along
the warm front as it lifts northward overnight and whether the lowest
layer of the atmosphere cools and decouples. Lastly, areas along and
south of Interstate 70 received the bulk of rain this morning, with
precipitation totals exceeding one inch in many areas. With
additional moderate to heavy rainfall expected in some of these
already saturated areas tonight and Thursday, will issue a flash
flood watch for areas along Interstate 70 to account for the
potential for flash flooding.
A brief lull in the activity is anticipated during the mid morning
hours as convection moves out of the CWA. A surface low and an
accompanying cold front will move through the forecast area during
the afternoon hours. Assuming the atmosphere can recover from
earlier convection, strong dynamics/forcing should lead to another
round of thunderstorms during the afternoon. Storm mode remains in
question depending on the available instability and strong forcing,
but a brief period of discrete convection followed by an evolution
into a squall line is currently anticipated. Severe weather will be
possible, especially across the southeastern half of the CWA.
Additional details will be resolved following the convective
evolution from tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 309 PM CDT WED APR 2 2014
As the departing surface low continues to wrap up and lifts off to
the northeast, unseasonably cold air will filter southward into the
forecast area on Friday into Friday night. Some of the wrap-around
precipitation may brush the northern edge of the forecast area,
possibly falling in the form of light snow across our northern tier
of counties, and a rain/snow mix a little further to the south. No
snow accumulation is expected, and very little precipitation is
possible. Highs on Friday will reach only into the 40s to perhaps
around 50 degrees, and below freezing temperatures are expected on
Friday night.
Another deepening longwave trough will head eastward across the
western CONUS during the latter half of the weekend, entrenching
the forecast area in west to southwest flow once again. However; a
lingering surface boundary across the southeastern U.S. and the
southern extent of the upper trough should keep any significant
precipitation south of the forecast area. On and off chances for
light rain showers are present Sunday through Tuesday, then cooler
and drier northwest flow will filter into the area again by midweek
as the upper trough pushes eastward. High temperatures this weekend
will be tempered by cloud cover and possible rain showers, and
should settle near or slightly below normal. By middle next week,
highs are more likely to remain a touch below normal as northwest
flow takes over.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 627 PM CDT WED APR 2 2014
Watching closely thunderstorms developing near CNU as they track
northeast into western MO. Latest short term guidance suggests these
should stay mainly south of the KC area for several
hours...eventually reaching IXD/OJC late this evening, toward MCI
near or shortly after midnight and into the STJ-IRK corridor before
sunrise. Before storms move in, widespread low clouds will remain in
place near and north of the MO River and may even lower a bit after
dark bringing ceiling close to airfield minimums for some airports.
Additional storms are possible Thurs morning before a front moves
through during the afternoon but timing this activity is difficult.
Therefore kept a vague VCTS through this period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Thursday evening FOR KSZ057-105.
MO...FLASH FLOOD WATCH through Thursday evening FOR MOZ037>040-
043>046.
&&
SHORT TERM...Blair
LONG TERM...Laflin
AVIATION...HawblitzelHazardous weather outlook, Apr 2, 4:58 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 458 PM CDT WED APR 2 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-032200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 458 PM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY RISKS WITH A SMALL RISK OF AN ISOLATED TORNADO OVER A SMALL PART OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THURSDAY AFTERNOON AND EARLY EVENING. LARGE HAIL... DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO ARE POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:13 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 32 min |
| Apr 2, 8:24 PM CDT | Special Weather Statement | EAX | Linn | 51 min |
| Apr 2, 8:55 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 35 min |
| Apr 2, 9:29 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 46 min |
| Apr 2, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 35 min |
| Apr 2, 9:58 PM CDT | Special Weather Statement | EAX | Johnson | 32 min |
| Apr 2, 10:21 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 24 min |
| Apr 3, 12:01 AM CDT | Special Weather Statement | EAX | Linn | 44 min |
| Apr 3, 12:07 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 23 min |
| Apr 3, 12:19 AM CDT | Flash Flood Warning | EAX | Linn, Miami | 8 hr |
| Apr 3, 12:37 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 23 min |
| Apr 3, 12:41 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 34 min |
| Apr 3, 7:54 AM CDT | Areal Flood Warning | EAX | Linn, Miami | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.